Virginia, 2004

Hail in Virginia, May 5, 2004

May 5, 2004 · NWS AKQ · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 1:50 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 5, 1:50 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT WED MAY 5 2004

.SYNOPSIS...
WK CDFNT MOVES THROUGH RGN THIS EVENING. HIGH PRES MOVES ACRS THU
INTO ERY FRI. BACK DOOR CDFNT MOVES THROUGH FRI NGT...AS HI PRES
MOVES ACRS SRN NEW ENG. FNT THEN LIFTS BACK NORTH SAT NGT. RGN
REMAINS INVOF OR S OF ELONGATED FNT SUN INTO MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
SOME CONCERN ABOUT STG TSTMS NEXT 3-6 HRS...PRIMARILY ACRS NRN/NERN
SXNS OF CWA. AM MOST CONCERNED ABOUT NRN NECK AND DELMARVA...AS THIS
RGN APPRS TO BE IN ZONE OF STGST UVV ASSOCD WITH AMPLIFYING UPR
TROF. BIGGEST CONCERN WILL BE STG WINDS...ALTHO LMTD INSTBY ARGUES
FOR SCT/WINDELY SCT COVERAGE AT BEST.

SHOULD BE NICE DAY ON THU...WITH TEMPS VA/INTR NE NC NR OF ABV 80.
COOLER ERN PTNS DUE TO CD WATER...BUT SHOULD STILL SEE TEMPS IN THE
70S. OXB SHOULD...HOWEVER...STAY IN THE 60S. NEXT FNT WILL DROP
SOUTH THROUGH RGN FRI EVE...AND PRODUCE STGR ONSHORE FLOW. HAVE
MADE SGFNT DROP TO MIN TEMPS FRI NGT CSTL AREAS...AND MAX TEMPS
SAT...SPCLY CSTL AREAS. COULD REMAIN IN THE 50S SOME DELMARVA AREAS
ON SAT...BUT WILL NOT GO THAT LOW ATTM. ETA/GFS SUG CNVTV COMPLEXES
COULD PRODUCE PCPN ACRS LWR MD ERN SHORE CNTYS FRI NGT/SAT...AND
HAVE INCLUDED POPS FOR SRHA/TSTMS.

BACK DOOR MOVES N OF RGN ON SUN...ALLOWING FOR A RETURN TO VERY WARM
CONDS SUN/MON. DAYS 6/7 STILL VERY MUCH IN DOUBT...BUT NW UPR FLOW
AND FNT NR RGN SUGS POTENTIAL FOR SHRA/TSTMS...AND HAVE INCLUDED
SLIGHT CHC THOSE DAYS...MAINLY DIURNAL IN NATURE.

&&

.MARINE...NO FLAGS...ALTHO COULD BE A 3-4 HOUR PERIOD OF WINDS ARND
20 KTS THIS EVENING ALONG CST AHD OF FNT.

&&

.AVIATION...MAINLY VFR INTO THU...XPC FOR MVFR/PSBL IFR IN TSTMS
THIS EVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   48  73  55  85 /  30   0  10  10
OXB   49  67  56  76 /  30   0  10  10
WAL   50  70  56  84 /  30   0  10  10
FVX   50  82  58  90 /  10   0  10  10
RIC   52  80  59  89 /  10   0  10  10
PTB   53  81  59  90 /  20   0  10  10
AKQ   53  80  59  89 /  20   0  10  10
PHF   54  76  60  88 /  20   0  10  10
ORF   56  75  60  86 /  20   0  10  10
ECG   58  78  59  86 /  10   0  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

SAMMLER
Hazardous weather outlook, May 5, 4:30 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED MAY 05 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-052330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED MAY 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 5, 2:41 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT WED MAY 5 2004

VAZ061-062-069-052015-
CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA-
341 PM EDT WED MAY 5 2004

...GUSTY THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR PROVOST...AND...ROCK CASTLE AT 345 PM
EDT...JEFFERSON...AND...MICHAUX AT 355 PM EDT...MAIDENS AT 400 PM
EDT...FINE CREEK MILLS AT 410 PM EDT...CROZIER...AND...SABOT AT 415
PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE HALF INCH PER HOUR ARE POSSIBLE.

CULLEN
Special weather statement, May 5, 3:18 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED MAY 5 2004

VAZ068>070-052045-
AMELIA VA-CHESTERFIELD VA-POWHATAN VA-
418 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING ACROSS POWHATAN COUNTY TOWARDS WESTERN
CHESTERFIELD COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MOSELEY...AND...SKINQUARTER AT 425
PM EDT...WINTERPOCK AT 435 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...AND RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR.

BROWN
Special weather statement, May 5, 3:41 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 PM EDT WED MAY 5 2004

VAZ070-052115-
CHESTERFIELD VA-
441 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING INTO CHESTERFIELD COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WINTERPOCK AT 450 PM EDT...BEACH AT
500 PM EDT...AND APPROACHING THE WEST SIDE OF PETERSBURG BY 520 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN
Special weather statement, May 5, 4:00 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT WED MAY 5 2004

VAZ063-052145-
HANOVER VA-
500 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORM MOVING INTO HANOVER COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF ASHLAND...MOVING SOUTHEAST
AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GILMAN AT 505 PM
EDT...GUM TREE AT 510 PM EDT...ASHLAND AT 515 PM EDT...ASHCAKE AT 520
PM EDT...ATLEE AT 525 PM EDT...AND STUDLEY AT 530 PM EDT.

WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT OCCASIONAL CLOUD TO
GROUND LIGHTNING IN THE PATH OF THIS STORM.

HURLEY
Special weather statement, May 5, 4:01 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT WED MAY 5 2004

VAZ064-074>076-052200-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
503 PM EDT WED MAY 5 2004

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN CAROLINE COUNTY...WESTERN
WESTMORELAND AND ESSEX COUNTIES...MOVING SOUTHEAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR CHANCE AT 510 PM EDT...CHAMPLAIN AT 515
PM EDT...SINGERLY AT 520 PM EDT...NEWLAND AT 525 PM EDT...NAYLORS
BEACH AT 530 PM EDT...ETHEL AT 535 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THESE THUNDERSTORMS INCLUDE DUNNSVILLE...FORT A.P.
HILL...HAGUE...LEEDSTOWN...LORETTO...MONTROSS...PORT
ROYAL...TAPPAHANNOCK AND WARSAW.

WIND GUSTS TO 40 MPH AND HAIL TO MARBLE SIZE ARE POSSIBLE WITH THESE
STORMS.

SAMMLER
Special weather statement, May 5, 4:14 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT WED MAY 5 2004

VAZ070-080-081-052200-
CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-
514 PM EDT WED MAY 5 2004

...CLUSTER OF STRONG THUNDERSTORMS CONTINUING TO MOVE ACROSS
PORTIONS OF CENTRAL VIRGINIA...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF COLONIAL HEIGHTS...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MATOACA...AND...ADDISON AT 530 PM EDT...ETTRICK...AND...EXIT 61
ALONG I 85 AT 535 PM EDT...PETERSBURG...AND...PETERSBURG NATIONAL
BATTLEFIELD AT 545 PM EDT...FORT LEE AT 550 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS...
ALONG WITH RAINFALL RATES OF THREE QUARTERS OF AN INCH PER
HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The radar

The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hanover

When
May 5, 4:49 PM EST
Where
Hanover County, 2 mi NW of Mechanicsville
Measured
2.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.600, -77.400

Baseball size hail reported. Vehicles damaged.

Hail, Henrico

When
May 5, 5:00 PM EST
Where
Henrico County, 1 mi N of Highland Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -77.333

Golfball size hail near I-295 and Creighton Road.

Hail, Prince George

When
May 5, 5:07 PM EST
Where
Prince George County, 1 mi W of Disputanta
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.130, -77.250

Quarter size hail measured at JEJ Moore Middle School.

Hail, Northumberland

When
May 5, 5:38 PM EST
Where
Northumberland County, 2 mi E of Heathsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -76.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405413, 5405414, 5405415, 5405416.